Smell and Vision Difficulties
For some people, the effects of Parkinson's may result in a loss of smell and have an impact on their vision.
Loss of sense of smell or 'hyposmia' is a common but rarely noticed symptom that may occur years before the start of motor symptoms, or a diagnosis with Parkinson's.
Most people with a reduced sense of smell will not develop Parkinson’s. It may be due to a lack of the mineral zinc, sinus problems, age, or the result of a previous injury. However, for some people it will indicate the start of Parkinson’s.
If you have trouble with smell, consult your doctor.
Why loss of sense of smell occurs
96% of newly diagnosed people with Parkinson’s will have lost some ability to smell. Little is confirmed about what causes hyposmia, the loss of smell. One popular theory in Parkinson’s research has to do with the protein 'alpha-synuclein', which is found in clumps in all people with Parkinson’s in the part of the brain affected by Parkinson’s. This region of the brain is also very close to the Olfactory Bulb, which is responsible for our sense of smell.
Parkinson’s affects movement that can include movement of the eyes. This in turn may affect vision. Everybody experiences Parkinson’s differently and only some people will experience vision problems. Vision problems may be caused by Parkinson’s medication, the result of ageing, an infection or due to other unrelated conditions which may need investigating.
Eye problems and vision difficulties for people with Parkinson’s may include:
- Difficulty moving your eyes, especially noticeable when watching fast objects such as a tennis match
- Blurred vision as a side effect of Parkinson’s medication, particularly anticholinergics
- Double vision
- Involuntary closure of the eyelids, excessive blinking or twitching
- Deterioration in visuo-spatial orientation– the ability to judge the space around you or between objects may make moving around difficult
- Excessive watering of the eyes
- Tired eyes
- Colour vision and contrast sensitivity due to a lack of dopamine in the eye’s retina. People with Parkinson’s may find it hard to distinguish between shades of the same colour, particularly blues and blue/greens
- Dry eyes, as people with Parkinson’s may blink less often
- Visual hallucinations. This is where they see things that aren’t there, such as flickering lights, objects, people or animals. It is more common in those who have had Parkinson’s for a long time. It may be due to Parkinson’s itself and partly to the medication that is used to treat it. Older people and those with memory (cognitive) problems are more likely to have hallucinations
Parkinson’s medication and Glaucoma
If you have glaucoma you may have problems with some Parkinson’s medications, such as anticholinergic medication and levodopa. Speak to your GP or specialist and ask them to liaise with an ophthalmologist to determine what is best for your situation.
- See your GP or specialist to check what is causing your vision issues. You may then be referred to an ophthalmologist (a medically trained doctor who specializes in eyes) for further help
- Attend regular eye exams with an optometrist, at least once a year, even if you are not experiencing any specific problems with your eyes
- Make sure you have enough sleep
- Check with your optician that your glasses are up to date and correct
- For dry eyes, try artificial tears that are available from pharmacies and may help reduce discomfort and dryness
- To reduce your chance of falls due to vision issues make sure you have good lighting, including a lamp close to your chair, well fitted carpets so you don’t trip, and good contrast between things to make them easier to see, e.g., dark bathroom floor if you have a white toilet.
Some eye problems may have implications on your ability to perform some activities and to drive safely. Driving should always be discussed with your doctor if you have any vision problems.
Support for you
- Call the Fight Parkinson’s Information Line on 1800 644 189
- Email firstname.lastname@example.org
- Speak to your doctor or specialist